Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Obstetrics
Question: Possibly pregnant? Mirena expulsion.
|princessviolet - Sat May 23, 2009 1:24 am||
So I have had Mirena for 11 months now and my periods have been normal. My last one was March 28th and lasted for 5 days. I should have had the next one April 28th or so and only had very light spotting on May 4th. I have been having a lot of pregnancy symptoms; My breast are bigger and leaking, I'm exhausted, I've had morning sickness-like nausea, my stomach is bigger to wear my pants don't fit right. And I'm super emotional, like crying for no reason. I feel just like I did for both of my pregnancies. I took a pregnancy test mid day last week and it was negative. So I took another first thing in the morning 2 days ago and it is still negative. Today before I went pee, I saw a string and my iud was out! I had cramps for 20 minutes but now I'm fine. Could a pregnancy have caused the mirena to come out? Or could it have been inserted wrong and that caused a pregnancy? I am really concerned. I don't have any pain or anything that would make me think it is tubal. But the negative test confuses me. I don't know how far along I would be and it is a long weekend so my dr is closed. Any comments are appriciated. Thanks.
|Debbie Miller, RN - Wed Jun 10, 2009 12:05 am||
Pregnancy would not be the cause of your IUD becoming dislodged but it does sometimes happen spontaneously and in a very small percentage of users, pregnancy does occur while the IUD is in place.
The negative pregnancy tests should reassure that you are probably not pregnant, but you may want to repeat the test in about a week to be sure.
The Mirena does emit hormones so some symptoms you describe could be caused by the IUD and the changes due to the expulsion.
Of course you are also now vulnerable to pregnancy unless you get the IUD replaced or find an alternative contraception method.
If your symptoms continue you should see a doctor who can evaluate your hormone levels and overall health and consult with you for contraception.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.